Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 319, NWS Goodland, KS

October 2, 20176 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 7:07 PM CDT for 6 counties in Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2017, 7:07 PM CDT (00:07 UTC)
Expired
Oct 2, 2017, 7:45 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 7:43 PM CDTTORNADO10 Ssw Gove, KSNWS DAMAGE SURVEY CONFIRMS A TORNADO. DELAYED LSR.
Oct 2, 7:51 PM CDTHAIL 16 S Gove, KSALSO REPORTED ESTIMATED 50 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 5:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS53 KGLD 030007
SVRGLD
KSC063-109-179-193-199-203-030045-
/O.NEW.KGLD.SV.W.0319.171003T0007Z-171003T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
607 PM MDT MON OCT 2 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northern Wichita County in west central Kansas...
  Southeastern Wallace County in west central Kansas...
  Southeastern Thomas County in northwestern Kansas...
  Logan County in west central Kansas...
  Southwestern Sheridan County in northwestern Kansas...
  Gove County in west central Kansas...

* Until 645 PM MDT/745 PM CDT/

* At 607 PM MDT/707 PM CDT/, a severe thunderstorm was located 9
  miles east of Russell Springs, or 16 miles north of Scott State
  Lake, moving northeast at 60 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Oakley, Grainfield, Grinnell, Gove, Monument, Park and Russell
  Springs.

This includes Interstate 70 in Kansas between mile markers 68 and
106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
northwestern and west central Kansas.

LAT...LON 3867 10157 3870 10157 3870 10159 3917 10110
      3925 10079 3913 10021 3870 10053 3870 10113
      3860 10113
TIME...MOT...LOC 0007Z 223DEG 53KT 3891 10100 

HAIL...2.00IN
WIND...60MPH
 
$$

EV
1 follow-up statement
176 
WWUS53 KGLD 030025
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
625 PM MDT MON OCT 2 2017

KSC063-109-179-193-199-203-030045-
/O.CON.KGLD.SV.W.0319.000000T0000Z-171003T0045Z/
Wichita KS-Wallace KS-Thomas KS-Logan KS-Sheridan KS-Gove KS-
625 PM MDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR NORTHERN WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...LOGAN...SOUTHWESTERN SHERIDAN AND GOVE
COUNTIES...

At 625 PM MDT/725 PM CDT/, a severe thunderstorm was located 5 miles
east of Oakley, moving northeast at 60 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Oakley, Grainfield, Grinnell, Gove, Monument, Park and Russell
Springs.

This includes Interstate 70 in Kansas between mile markers 68 and
106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
northwestern and west central Kansas.

LAT...LON 3867 10157 3870 10157 3870 10159 3917 10110
      3925 10079 3913 10021 3870 10053 3870 10113
      3860 10113
TIME...MOT...LOC 0025Z 223DEG 53KT 3911 10076 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 4:04 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 2, 4:04 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MDT Mon Oct 2 2017

.SHORT TERM...(This afternoon through tonight)
Issued at 303 PM MDT Mon Oct 2 2017

Amplified pattern remains in place with large scale upper trough
over the western US, and southwest flow over the Central High
Plains. A stalled front is just east of our CWA, with stratus
extending west over much of our CWA. There has been a trend in
stratus beginning to break up, particularly in our southwest.

This afternoon-Tonight: There is a sharp cutoff along the frontal
zone in our east where supercell development is possible this
afternoon/evening. Deep strong shear has already developed as strong
sw flow overrides low level veering along frontal zone (mesoanalysis
shows bulk effective shear around 50kt). Short range guidance still
supports this front lifting northwest, and this could allow more
favorable air mass/instability to build into our CWA. There has been
very little movement so far, and if the front remains further south
this could limit severe threat further south and east.

Better forcing increases as a shortwave troughs the base of the
upper trough and interacts with elevated frontal zone over the rest
of our CWA. Elevated instability isn't as high, but high shear will
be in place as evening moves on. High resolution guidance continues
to indicate several clusters or linear segments forming and this may
support more of a wind threat late this evening (assuming winds are
able to penetrate stable low levels at that point).

.LONG TERM...(Tuesday through Monday)
Issued at 303 PM MDT Mon Oct 2 2017

Tuesday-Friday night: Large scale upper low will be slow to break
down, with individual closed centers breaking off across the
northern plains. Deep moisture builds with the southwest flow ahead
of the trough and with a stalled frontal zone in place we will see
increasing precip chances. Temps are particularly trick as period of
cloud cover and precip could hold highs down, while between
shortwaves we should see increasing WAA and highs closer to upper
70s/near 80F.

Sunday-Monday: Stronger upper troughs from Canada begin to drop
towards the plains during these periods. Precip chances are less
certain due to dry air mass ahead of these troughs, however we may
see the coldest air mass of the season so far reach our CWA by
Monday-Monday night and increasing frost potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1152 AM MDT Mon Oct 2 2017

Low stratus is lingering along a front southeast of both KGLD and
KMCK. As this front lifts northwest MVFR conditions will begin to
build over both terminals, with IFR possible late tonight (low
confidence on this). Current obs/model trend is to slow down the
timing, and I adjusted TAFs to reflect this. Showers/thunderstorms
are also expected to develop along this front, with coverage
increasing this evening at both terminals. Best overall chance for
lower cigs and thunderstorms will be at KMCK this evening.
Another cold front moves through the region tonight with winds
shifting to the northwest, and then conditions improving by 12Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DR
AVIATION...DR
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Mon Oct 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop east of
Highway 83 this afternoon, with coverage increasing across the entire
region this evening. Severe weather will be possible across the
region. The best chance for severe weather will be east of Highway
83 this afternoon and early evening, where hail greater than 2
inches, damaging winds in excess of 60 mph, and a few tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 PM MDT (2 PM CDT) through
this evening.

In the hours before

Local storm report, Oct 2, 6:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     13 SSE TRIBUNE          38.29N 101.69W
10/02/2017                   GREELEY            KS   STORM CHASER

            REPORTED VIA SOCIAL MEDIA, TIME AND LOCATION RADAR
            ESTIMATED.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:16 PM CDTTornado Warning Tornado observedGLDGove, Logan29 min
Oct 2, 7:40 PM CDTTornado WarningGLDGove, Sheridan35 min
Oct 2, 7:52 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Sheridan, Thomas38 min
Oct 2, 8:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins47 min
Oct 2, 8:02 PM CDTFlash Flood WarningGLDGove, Logan, Sheridan, Thomas3 hr
Oct 2, 8:22 PM CDTSevere Thunderstorm WarningGLDRawlins26 min
Oct 2, 8:32 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Sheridan58 min
Oct 2, 8:34 PM CDTFlash Flood WarningGLDGove, Sheridan6 hr
Oct 2, 8:56 PM CDTSevere Thunderstorm WarningGLDGraham, Norton49 min
Oct 2, 9:30 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Logan, Sheridan45 min
Oct 2, 9:49 PM CDTFlash Flood WarningGLDGraham6 hr
Oct 2, 10:02 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan43 min
Oct 2, 10:13 PM CDTSevere Thunderstorm WarningGLDGraham32 min
Oct 2, 10:15 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan30 min
Oct 2, 10:56 PM CDTSpecial Weather StatementGLDSheridan34 min
Oct 2, 10:59 PM CDTSpecial Weather StatementGLDGraham31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.